Alert archive / Vermont / River Flood Warnings in 2018

River Flood Warning 39, NWS Albany, NY

December 21, 2018Windham County, Vermont

NWS Albany, NY issued this river flood warning at Dec 21, 2018, 5:07 PM EST for Windham County, Vermont. It took effect at Dec 21, 2018, 8:51 PM EST. It was in force for 48 min.

The area

The outline as issued.

The facts

Issued
Dec 21, 2018, 5:07 PM EST (22:07 UTC)
In effect from
Dec 21, 2018, 8:51 PM EST
Expired
Dec 21, 2018, 9:39 PM EST
In force
48 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

County Windham County, VT

The radar

The Albany radar (KENX), 138 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Williams River near Rockingham (RKGV1).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01153550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

413 
WGUS41 KALY 212207
FLWALY


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
507 PM EST Fri Dec 21 2018

VTC025-221006-
/O.NEW.KALY.FL.W.0039.181222T0151Z-181222T1208Z/
/RKGV1.1.ER.181222T0151Z.181222T0400Z.181222T0608Z.NO/
507 PM EST Fri Dec 21 2018

The National Weather Service in Albany has issued a 

* Flood Warning for 
  The Williams River At Rockingham.
* From this evening until Saturday morning.
* At  4 PM Friday the stage was...7.0 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by  8 PM 
  Friday and forecast to continue to rise to near    8.3 feet around 
  11 PM Friday. The river is forecast to fall below flood stage after
  1 AM Saturday.

&& 
 
                  Fld   Observed              Forecast
                                       7 pm  1 am  7 am  1 pm  7 pm
Location         Stg   Stg  Day Time   Fri   Sat   Sat   Sat   Sat

Southern Vermont
  Rockingham    8.0    7.0 Fri 05 PM   7.4   8.1   6.4            
 
&& 
 
LAT...LON 4330 7268 4325 7242 4314 7245 4319 7285
                                      

$$
1 follow-up statement
714 
WGUS81 KALY 220239
FLSALY


Flood Statement
National Weather Service Albany NY
939 PM EST Fri Dec 21 2018

VTC025-220309-
/O.CAN.KALY.FL.W.0039.000000T0000Z-181222T1208Z/
/RKGV1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
939 PM EST Fri Dec 21 2018

The Flood Warning is cancelled for
  The Williams River At Rockingham.
* At  8 PM Friday the stage was 7.1 feet.
* The river has crested and will fall the remainder of the overnight. 
* Flood stage is 8.0 feet. 

&& 
 
                  Fld   Observed              Forecast
                                       1 am  7 am  1 pm  7 pm  1 am
Location         Stg   Stg  Day Time   Sat   Sat   Sat   Sat   Sun

Southern Vermont
  Rockingham    8.0    7.1 Fri 09 PM   4.6   2.2                  
 
&& 
 
LAT...LON 4330 7268 4325 7242 4314 7245 4319 7285
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Dec 21, 4:10 PM EST, 57 minutes earlier.

Area forecast discussion, Dec 21, 4:10 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
410 PM EST Fri Dec 21 2018

.SYNOPSIS...
The storm system that brought widespread rainfall to the region will
exit to the east tonight. A few lingering showers will continue into
the weekend, with temperatures cooling back down towards normal
levels. A clipper system may bring some snow showers to the
region on Christmas Eve.

&&

.NEAR TERM /THROUGH SATURDAY/...
Flood watch remains in effect for areas for western New England
until 1 AM Saturday.

Coverage of the heavier and steadier rain will decrease in western
and northern areas late this afternoon and evening until the leading
edge of the colder air approaches and its associated low level
frontogenesis. The boundary layer thermal gradient is expected to be
quite tight as it tracks east through tonight and Saturday morning.
So, another area of rain or showers should accompany the wind shift
later tonight  through Saturday morning. Midlevel lapse rates are
quite extreme and depending on how much moisture is along the front,
some sort of convective line or band could develop if the
instability is as extreme as is seen in guidance. Will continue
mention of isolated thunder across southern half of the forecast
area through later tonight. Lows overnight are expected to be in the
upper 20s to mid 40s.

The timing of the wind shift and onset of cold advection at the
surface is tricky. Temperatures are not expected to cool much
tonight as the stronger cold advection is expected through the day
Saturday. Temperatures may rise only a degree or two during the day
Saturday, stay steady and then fall in the afternoon with gusty west
to northwest winds gusting at times over 35 mph. Temperatures in the
40s most areas but 30s western and northern areas, falling in the
afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The upper trough axis will be exiting to the east Saturday night
as brief ridging builds into the region. This will result in a
dry and seasonable day, under partly sunny skies.

A clipper system will approach from the west Sunday evening.
Models depict a piece of southern stream upper energy lifting
northeast and partially phasing with energy in the northern
stream. There is still variation among the global models but it
looks like a good chance for some snow showers Sunday night.

Monday, an associated cold front will move across the region.
There will likely be some moisture to tap into from Lake
Ontario, with some light accumulating snow showers possible
mainly outside the Hudson Valley in the higher terrain. Despite
conditional lake induced instability, the flow will be disrupted
by the upper trough passage and then northwest flow sets up in
its wake. So chances for any organized/sustained lake effect
snow bands is uncertain at this time. Based on the NW flow
trajectory, the western Mohawk Valley and Schoharie Valley may
see some lake effect snow showers.

The ECMWF is a bit slower with the short wave passage Monday
night, so will keep mention of chance pops for snow showers
areas northwest of the Capital District, with any snow
accumulations light.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry conditions should prevail Tuesday through Thursday with a
surface ridge in place. Temperatures will be near seasonable
levels with high temperatures in the mid 20s to mid 30s, with
overnight lows in the teens to low 20s.

A potentially strong storm system emerges from the central
Plains states on Thursday and approaches our region as early as
Thursday night. This storm may bring widespread precipitation to
the region at some point from Thursday night into Friday.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Poor flying conditions will continue through tonight as rain and
ample surface moisture are in place.

Mainly IFR conditions are expected to prevail through much of
this evening and tonight due to the persistent rain and surface
moisture trapped below a low level inversion. There will be
some occasional MVFR conditions as well during this time as rain
begins to taper off and some drier air begins to push into the
region. Conditions have been slightly worse than anticipated
with low visibilities throughout most of the day at all TAF
sites. These poor flying conditions (IFR/MVFR) will likely
continue through tonight with the potential for dense fog.
Confidence is low with respect to the fog forecast as of now
though due to the potential of mixing gusty winds down to the
surface. Visibilities and ceiling should improve/lift as we head
into the early afternoon hours on Saturday.

Surface winds will generally be southeast around 5-10 kt with
some occasionally higher gusts around 20 kt later this evening.
Winds will become southerly around 5-10 kt around midnight
tonight and eventually switch to westerly around daybreak
Saturday as a low level front pushes through the region. There
could be some strong wind gusts out of the west/northwest during
the day Saturday.

Outlook...

Saturday Night: Low Operational Impact. Breezy NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Scattered SHSN.
Monday: Low Operational Impact. Slight Chance of SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Christmas Day: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
A Flood Watch remains in effect for western New England through
1 AM Saturday.

The storm system that brought widespread precipitation to the
region today has begun exiting to the east. There will still be
some lingering showers tonight, however, additional rainfall
amounts should remain under about a half of an inch.

As a result of the rainfall earlier today, some minor to
moderate river flooding has occurred with flood warnings issued
mainly along the Hoosic and Housatonic River basins where the
heaviest rainfall occurred. Additional rivers along these
basins may still crest tonight into tomorrow.

With precipitation tapering to just showers tonight, and
temperatures gradually cooling over the weekend, should allow
for most area river and streams to gradually recede.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 1 AM EST Saturday for CTZ001-013.
NY...None.
MA...Flood Watch until 1 AM EST Saturday for MAZ001-025.
VT...Flood Watch until 1 AM EST Saturday for VTZ013>015.

&&

SYNOPSIS...JLV
NEAR TERM...11/NAS
SHORT TERM...NAS
LONG TERM...JPV/JLV
AVIATION...Cebulko
HYDROLOGY...NAS/JLV
Hazardous weather outlook, Dec 21, 4:14 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
414 PM EST Fri Dec 21 2018

NYZ032-033-038>043-047>054-058>061-063>066-082>084-231200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
414 PM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for all of east central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-VTZ013>015-231200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
414 PM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send rainfall amounts and any reports of
flooding to the National Weather Service.

In the hours before

Local storm report, Dec 21, 2:39 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
239 PM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       LENOXDALE               42.34N  73.25W
12/21/2018  M1.24 INCH       BERKSHIRE          MA   CO-OP OBSERVER

            RAINFALL BETWEEN 7AM AND 2:30PM

&&

EVENT NUMBER ALY1801528

CS
Local storm report, Dec 21, 4:11 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HEAVY RAIN       RED HOOK                42.02N  73.88W
12/21/2018  M1.80 INCH       DUTCHESS           NY   WEATHERNET6

            WEATHERNET6

1157 AM     HEAVY RAIN       LIVINGSTON              42.14N  73.77W
12/21/2018  M1.28 INCH       COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

1159 AM     HEAVY RAIN       LANDGROVE               43.29N  72.84W
12/21/2018  M1.03 INCH       BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1202 PM     HEAVY RAIN       SAVOY                   42.60N  73.04W
12/21/2018  M1.40 INCH       BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

1243 PM     HEAVY RAIN       CAIRO                   42.31N  74.01W
12/21/2018  M2.00 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0102 PM     HEAVY RAIN       WARRENSBURG             43.49N  73.79W
12/21/2018  M1.00 INCH       WARREN             NY   WEATHERNET6

            WEATHERNET6

0230 PM     HEAVY RAIN       LENOXDALE               42.34N  73.25W
12/21/2018  M1.24 INCH       BERKSHIRE          MA   CO-OP OBSERVER

            RAINFALL BETWEEN 7AM AND 2:30PM

0318 PM     HEAVY RAIN       POUGHKEEPSIE            41.73N  73.92W
12/21/2018  M1.59 INCH       DUTCHESS           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1801529
EVENT NUMBER ALY1801530
EVENT NUMBER ALY1801531
EVENT NUMBER ALY1801532
EVENT NUMBER ALY1801533
EVENT NUMBER ALY1801534
EVENT NUMBER ALY1801535
EVENT NUMBER ALY1801536

DBT
Local storm report, Dec 21, 4:36 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HEAVY RAIN       HYDE PARK               41.78N  73.93W
12/21/2018  M1.75 INCH       DUTCHESS           NY   TRAINED SPOTTER

            STORM TOTAL

&&

EVENT NUMBER ALY1801537

CS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 12:56 PM ESTAreal Flood AdvisoryALYWindham3 hr
Dec 21, 2:57 PM ESTRiver Flood WarningALYBennington5 hr

Nearby

River Flood Warnings in Vermont, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.